Alert archive / Tennessee / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 112, NWS Morristown, TN

June 10, 1999Monroe County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 10, 1999, 2:47 PM EDT for Monroe County, Tennessee. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 10, 1999, 2:47 PM EDT (18:47 UTC)
Expired
Jun 10, 1999, 3:35 PM EDT
In force
48 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Monroe County, TN

The radar

The Knoxville radar (KMRX), 111 km from the middle of the area, began a volume at 18:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 2:55 PM EDTThunderstorm WindTellico Plains, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.8 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1999-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1520 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1999-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1520 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1237 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 2:45 PM EDT, 2 minutes earlier.

Area forecast discussion, Jun 10, 2:45 PM EDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
245 PM EDT THU JUN 10 1999

SOUTHEAST FLOW CREATING TSTORM DEVELOPMENT ACROSS THE MOUNTAINS THIS
AFTERNOON. THE MOIST AND UNSTABLE AIRMASS OVER THE AREA IS CAPABLE OF
PRODUCING TSTORMS WITH HEAVY RAIN AND DAMAGING WIND DOWNBURSTS. THIS
SAME SCENARIO SHOULD UNFOLD AGAIN TOMORROW WITH SOUTHEAST FLOW AGAIN
EXPECTED WITH THE SAME UNSTABLE AIRMASS. WATER VAPOR SATELLITE LOOP
CONTINUES TO SHOW MOISTURE INCREASING FROM THE SOUTH AT MID LEVELS.
VORT MAX OVER NORTHERN FLORIDA IS ALSO PROGGED TO MOVE SLOWLY NORTH
TOMORROW WHICH SHOULD COMBINE TO INCREASE THE AREAL COVERAGE OF
AFTERNOON TSTORMS...ESPECIALLY OVER SOUTHEAST TN AND SOUTHWEST NC.

WITH ALL THIS IN MIND...EXPECT SCATTERED AFTERNOON AND EVENING
TSTORMS TO CONTINUE TOMORROW AND THROUGH THE WEEKEND. TSTORMS
TOMORROW SHOULD AGAIN INITIALLY DEVELOP OVER THE MOUNTAINS WITH THE
COMBINATION OF UPSLOPE WINDS AND THE ELEVATED HEATING SOURCE. THINK A
MENTION OF LIKELY POPS WILL BE WARRANTED FOR THE SOUTHERN AND CENTRAL
MOUNTAIN ZONES TOMORROW AFTERNOON.

AS FOR TEMPS...WILL FOLLOW PERSISTENCE WITH MINS AS DEWPOINTS NOT
EXPECTED TO CHANGE MUCH. AS FOR MAXES...WILL TREND TOWARD NGM
NUMBERS AS AN INCREASE CLOUD COVERAGE AND SCATTERED TSTORMS SHOULD
COMBINE TO LOWER MAXES FROM PREVIOUS DAYS.

THE FOLLOWING IS PRELIMINARY AND FOR COORDINATION ONLY:

CHA 69/88 69/85 68 2545
TYS 66/86 66/84 66 2434
TRI 63/85 61/83 61 2323
OQT 66/87 66/85 66 2434

DMG

In the hours before

Special weather statement, Jun 10, 10:06 AM EDT, 4 hours 41 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-102000-

AREA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
1006 AM EDT THU JUN 10 1999

...SCATTERED STRONG THUNDERSTORM POSSIBLE THIS AFTERNOON...

WITH THE SUNSHINE THIS AFTERNOON COMBINED WITH MOISTURE ACROSS THE
AREA...SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON.  ESPECIALLY ALONG THE MOUNTAINS AND THE CUMBERLAND
PLATEAU.  ANY THUNDERSTORMS THAT DO DEVELOP...WILL MOVE SLOWLY TO
THE NORTHWEST...WHICH MAY PRODUCE HEAVY RAIN.

THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING...WIND GUSTS UP TO
40 MPH...HAIL UP TO THE SIZE OF PEAS...HEAVY RAINFALL...AND
DANGEROUS LIGHTNING.

THERE IS THE POSSIBILITY THAT A FEW OF THESE STORMS COULD PRODUCE
WIND GUSTS OVER 40 MPH.

LOCAL EMERGENCY MANAGERS AND SKY-WARN SPOTTERS ARE NOT EXPECTED TO
BE ACTIVATED THIS AFTERNOON...BUT  SHOULD CONTINUE TO MONITOR THE
SITUATION.

PDK
Special weather statement, Jun 10, 1:31 PM EDT, 1 hour 16 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-110100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
131 PM EDT THU JUN 10 1999

...THUNDERSTORMS WITH VERY HEAVY RAIN AND STRONG GUSTY WINDS
   THIS AFTERNOON...

SUNSHINE THIS AFTERNOON COMBINED WITH EXTREMELY HIGH
HUMIDITY ACROSS THE AREA...ARE PRODUCING THUNDERSTORMS OVER THE
MOUNTAINS OF EAST TENNESSEE AND IN EXTREME SOUTHWEST NORTH CAROLINA.
THE STORMS ARE PRODUCING VERY HEAVY RAIN IN LOCALIZED AREAS AND SOME
FLOODING IS POSSIBLE...ESPECIALLY ALONG MOUNTAIN STREAMS.

IN ADDITION TO GUSTY WINDS UP TO 40 MPH...THESE THUNDERSTORMS ARE
CAPABLE OF PRODUCING LARGE HAIL...AND DANGEROUS LIGHTNING.

THERE IS THE POSSIBILITY THAT A FEW OF THESE STORMS COULD PRODUCE
WIND GUSTS OVER 40 MPH.

LOCAL EMERGENCY MANAGERS AND SKY-WARN SPOTTERS MAY BE ACTIVATED THIS
AFTERNOON...AND SHOULD CONTINUE TO MONITOR THE SITUATION.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 1:31 PM EDTSevere Thunderstorm WarningMRXWashington64 min
Jun 10, 2:32 PM EDTSevere Thunderstorm WarningMRXMcMinn, Polk48 min
Jun 10, 2:58 PM EDTSevere Thunderstorm WarningMRXMcMinn47 min
Jun 10, 3:13 PM EDTSevere Thunderstorm WarningMRXGreene47 min
Jun 10, 1:34 PM EDTFlash Flood WarningMRXClay3 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.